Monday Pharmaceutical Mystery: June 17
Why does this patient have a fever, but no signs of an infection?
A doctor calls about a patient, MJ, who is on linezolid for methicillin-resistant Staphylococcus aureus (MRSA) bacteremia suppression therapy. The doctor mentions to you that he needs to verify that the prescription was picked up by the patient and, if so, that it was filled correctly. The reason for his concern is that MJ has had several fevers over the last few weeks and he is concerned there is a problem with compliance, although the patient has said that he has not missed any doses.
You look in the computer for more information.
MJ is a male, age 35 years with disseminated MRSA, endocarditis, anxiety, PTSD, GERD, and IV opioid use disorder. You verified that linezolid 600mg 1 qd #30 was filled 2 weeks ago and the patient did, in fact, pick up the medication. The patient also takes sertraline 200mg qd, gabapentin 300mg tid, melatonin 5mg qhs prn sleep, buspirone 5mg tid prn anxiety, famotidine 20mg po bid, and sucralfate 1 gram qid.
In speaking with the doctor, you find out the following blood values from 5 days ago: negative blood cultures, WBC’s-8.9 x10E3/uL, and procalcitonin 0.08 ng/ml
Mystery: What is causing the patient’s fevers when there are no signs or biomarkers of an infection?
Solution: The patient is experiencing serotonergic syndrome, due to the sertraline drug interaction.
Huang V, Gortney JS. Risk of serotonin syndrome with concomitant administration of linezolid and serotonin agonists. Pharmacotherapy 2006; 26:1784.